Alert archive / New York / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Aug 6, 2023, 9:48 AM EDT for Monroe County, Niagara County, Orleans County, New York. It took effect at Aug 6, 2023, 5:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2023, 9:48 AM EDT (13:48 UTC)
- In effect from
- Aug 6, 2023, 5:00 PM EDT
- Expired
- Aug 6, 2023, 10:25 PM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
Counties Monroe County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WHUS41 KBUF 061348 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 948 AM EDT Sun Aug 6 2023 NYZ001-062200- /O.NEW.KBUF.BH.S.0009.230806T2100Z-230807T0600Z/ Niagara- 948 AM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Niagara county. * WHEN...From 5 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
3 follow-up statements
086 WHUS41 KBUF 061744 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 144 PM EDT Sun Aug 6 2023 NYZ001-070600- /O.CON.KBUF.BH.S.0009.230806T2100Z-230807T0600Z/ Niagara- 144 PM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Niagara county. * WHEN...From 5 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
005 WHUS41 KBUF 062039 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 439 PM EDT Sun Aug 6 2023 NYZ002-003-070445- /O.EXA.KBUF.BH.S.0009.230806T2100Z-230807T0600Z/ Orleans-Monroe- 439 PM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Orleans and Monroe counties. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ001-070445- /O.CON.KBUF.BH.S.0009.230806T2100Z-230807T0600Z/ Niagara- 439 PM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Niagara county. * WHEN...Until 2 AM EDT Monday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ JLA
047 WHUS41 KBUF 070225 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1025 PM EDT Sun Aug 6 2023 NYZ001>003-070330- /O.CAN.KBUF.BH.S.0009.000000T0000Z-230807T0600Z/ Niagara-Orleans-Monroe- 1025 PM EDT Sun Aug 6 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have subsided along the south shore of Lake Ontario. $$ JLA
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 7:00 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 6, 7:00 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
700 AM EDT Sun Aug 6 2023
.SYNOPSIS...
High pressure over the Lower Lakes will weaken while drifting off
towards New England today. Unsettled weather will return by tonight
as an area of low pressure and warm frontal boundary approaches the
region. Additional chances for showers and storms will be possible
Monday through Tuesday...some of these storms will have the
potential to produce gusty winds and heavy rainfall. Fair weather
will finally return by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weakening sfc high over the Lower Lakes will drift off into New
England today. It will still maintain dry weather for much of the
region until late this afternoon and evening. Highs today will top
out in the low to mid 80s. A convectively enhanced shortwave will
then push a warm front into our forecast area by this evening. The
surge of warmer more humid air will lead to the likelihood of
showers and possibly some thunderstorm activity over the western
counties. That said...instability will be waning when it enters far
western New York. The most likely scenario will be that convection
weakens and becomes a band of moderate to heavy showers as it moves
northeast through the region overnight. Have kept the theme of a dry
forecast east of Lake Ontario for the first part of the night. After
that...Chc PoPs will gradually increase towards daybreak with
showers eventually overspreading the North Country. The passage of
the warm front will then leave much of western New York dry and in
the warm sector with no more than some scattered showers by monday
morning.
Otherwise...muggy conditions (dwpts in the 60s near 70F) will reside
across the forecast area with lows in the mid/upper 60s near 70F.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Surface warm front will be working through the area Monday morning.
Highest probabilities will be along and north of the boundary with
most guidance suggesting generally from the Finger Lakes into the
eastern Lake Ontario region. There may be a bit of a lull in
convective potential as the area breaks into the warm sector behind
the warm front and ahead of a surface low moving through the
southern Great Lakes.
Convection should start to ramp back up again as we get later into
the afternoon Monday and into Monday night. A sharp mid level
shortwave trough will move overhead during this time as the surface
low lifts northeast into the lower Great Lakes, dragging a cold
front towards the area. Strengthening shear profiles ahead of the
mid level trough could set the stage for severe weather, although
the strongest mid level flow and better chances for severe weather
appear to be south of New York State. The primary severe weather
threat looks to be damaging wind gusts and heavy rainfall which may
lead to localized flash flooding.
The likelihood of showers and thunderstorms will continue Tuesday as
the cold front eases across the area. The risk for heavy rainfall
and localized flash flooding will continue, but the threat for
severe weather should diminish as shear and instability profiles
will not be as favorable.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wednesday will bring generally a dry start to the long term period
with a ridge moving into the region and high pressure over the mid-
Atlantic coast. There will be the potential for a few instability
showers/storms with daytime heating, but guidance is still a bit
split on that potential. A weak warm front looks like it will shift
north across the area Wednesday night, which may cause a few
showers/storms to develop.
A cold front will track across the area on Thursday into Thursday
night with showers and thunderstorms ahead of and along it. Rainfall
with some of the showers and storms could be at least moderately
heavy as PWats so far look to increase above 1.50". Some guidance is
split on both the timing and rainfall amounts. Most of the models
have a secondary sfc low track north along the front, increasing the
rainfall amounts, but exactly where that second low tracks and its
strength is uncertain among the guidance. Thursday could turn into a
wetter day than what is currently expected. Showers should taper off
from west to east through the night Thursday night.
Zonal flow to weak ridging on Friday will provide some dry time
through the evening on Friday.
The chance for showers and storms will start to increase through the
night on Friday night and into the day on Saturday. This will occur
as an area of low pressure and frontal system track toward and then
across WNY and north central NY. There is still plenty of
uncertainty with the track of the system varying from right over the
forecast area, to well south and east of the forecast area.
Temperatures for the long term period will generally be within a few
degrees of normal.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VFR will be found across all terminals through much of today.
Low pressure and its warm frontal boundary will approach the
region with increasing chances for showers and some thunderstorms
across far western New York by this evening. MVFR/IFR CIGS will
then likely develop with its arrival between 21Z-00Z across the
S. Tier to include KJHW. Elsewhere...VFR CIGS will slowly
deteriorate to MVFR for all other terminals (KBUF, KIAG, and
KROC) by tonight. That said...KART will mainly see VFR for much
of the night. CIGS there will likely not see much chance until
after 09Z towards daybreak.
Outlook...
Monday...VFR/MVFR. Showers likely with a chance of thunderstorms.
Some storms could produce strong winds and heavy rainfall.
Tuesday...VFR/MVFR. Showers and thunderstorms winding down in the
later afternoon and evening.
Wednesday...VFR.
Thursday...VFR with scattered showers and thunderstorms.
&&
.MARINE...
Light winds will become ENE and then pick up 10 to 20 knots by late
this afternoon producing light to moderate chop. This will mainly
impact the western end of Lake Ontario from Hamlin beach to the
Niagara River. Have issued SCAs from 21Z through 06Z tonight. There
will also be the potential for showers and some thunderstorms as a
warm front enters the Lower Lakes by this evening.
As the warm front pass through tonight winds will become south and
then southwest by Monday, and then northwest by Monday night into
Tuesday. Monday through Tuesday....there will also be chances for
showers and thunderstorms, some of which could produce gusty winds
which could result in localized higher wave action.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
Monday for LOZ042.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...TMA
LONG TERM...SW
AVIATION...AR
MARINE...ARHazardous weather outlook, Aug 6, 5:51 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 551 AM EDT Sun Aug 6 2023 NYZ001>008-010>014-019>021-085-071000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 551 AM EDT Sun Aug 6 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms possible Sunday night through Tuesday. Some of these storms could produce strong gusty winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 551 AM EDT Sun Aug 6 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms possible Sunday night through Tuesday. Some of these storms could produce strong gusty winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:38 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Aug 6, 6:32 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 58 min |
Nearby
Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.